Moun­tain climber suf­fers from heat ex­haus­tion in Glendalough

Wicklow People (West Edition) - - NEWS -

PEO­PLE HAVE BEEN ad­vised to be wary of the ex­treme weather after a moun­tain climber had to be treated for heat ex­haus­tion in Glendalough.

The Dublin Wick­low Moun­tain Res­cue Team and the Glen of Imaal Moun­tain Res­cue teams were tasked by the Gar­dai at 5.46 p.m. on Satur­day to come to the as­sis­tance of a mem­ber of a climb­ing group. The emer­gency ser­vices were con­tacted after a climber be­gan to fell un­well while de­scend­ing to­wards the Miner’s Vil­lage.

Moun­tain res­cue per­son­nel lo­cated the party and as­sessed the pa­tient. After be­ing pro­vided with flu­ids, and fol­low­ing a pe­riod of cool­ing and ob­ser­va­tion, the pa­tient walked off the hill, ac­com­pa­nied by moun­tain res­cue mem­bers. The in­ci­dent was stood down at 7.50 p.m.

Heat ex­haus­tion and heat­stroke are the two heat-re­lated ill­nesses. Heat ex­haus­tion is less se­ri­ous but can de­velop into heat­stroke, which is con­sid­ered a med­i­cal emer­gency.

Wick­low’s moun­tain res­cue teams ad­vise that a per­son with heat ex­haus­tion may be suf­fer­ing from some, if not all, of the fol­low­ing: ex­ces­sive thirst, fa­tigue and/or weak­ness, nau­sea and/or vom­it­ing, headache, dizzi­ness, con­fu­sion and/or anx­i­ety, rapid heart rate, ex­ces­sive sweat­ing, mus­cle cramps, pale, cold and clammy skin and dark-coloured urine, which can in­di­cate de­hy­dra­tion.

A per­son suf­fer­ing from heat­stroke may have some, or all, of the signs and symp­toms of heat ex­haus­tion, as well as the fol­low­ing: hot, flushed, dry skin; fever of 40°C (104°F) or higher, lack of sweat­ing, dif­fi­culty breath­ing, seizures and pos­si­ble loss of con­scious­ness

If some­one ap­pears to be suf­fer­ing from heat ex­haus­tion thee pa­tient should be brought to a cool place or at least some­where shaded from the sun. Any tight cloth­ing or lay­ers should be re­moved or loos­ened. Cool the pa­tient by soak­ing a towel or T-shirt and ap­ply­ing it to their skin. If the pa­tient is alert get them to sip flu­ids, but not any­thing with caf­feine or al­co­hol. Also con­sider giv­ing the pa­tient salts and elec­trolytes as well as wa­ter.

Newspapers in English

Newspapers from Ireland

© PressReader. All rights reserved.